Epilepsy and the Combined Pill


Q: I take Topirimate 200mg and Lamotrigine 600mg daily for my epilepsy. I have recently started taking the combined pill, as the medicine I take works against the contraceptive pill. The doctor prescribed me a 50mg dose which she said was the highest dose available. However I'm still unsure that it will work, I'm not forgetful when it comes to taking medication as I'm so used to doing it. I was wondering am I worrying over nothing or would I need a higher dose? Also does it matter what time of day I take the pill? I take my epilepsy meds in the morning and at night.


A:   The interaction between specific birth control preparations and anti-epileptic medications should always be taken into consideration when figuring out what contraceptive method to use. Some anti-epilepsy medicines have a side-effect of increasing the speed in which some contraceptive pills and injections are processed by the liver. If you are taking an anti-epilepsy medicine that is a liver enzyme inducer, then the following is recommended:
i) The dose of the oestrogen part needs to be at least 50 micrograms, which is more than the usual dose. However, it is usually preferable to use an alternative contraception, if possible.
ii) The progestogen injection (Depo-Provera) does not interfere with liver enzyme-inducing drugs and is an alternative.
iii) Using either barrier methods of contraception or having any type of coil inserted (including the intrauterine system, Mirena) are usually the most suitable forms of contraception to consider if you are taking a liver enzyme-inducing drug for your epilepsy.

Related Q&A

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently used Encare as a contraceptive, but I was not able to put it into the cervix properly, so I just left it i...

Q: Would the morning after be worth getting if engaged in unprotected sex approx 9 or 10 days after getting a positive o...

Q: Is it normal having vaginal bleeding after taking Postinor 1 tablet? I take the tablet five days ago and bleeding is ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon